Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

September 20, 2021Traill County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Sep 20, 2021, 2:17 AM CDT for Traill County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 2:17 AM CDT (07:17 UTC)
Expired
Sep 20, 2021, 2:45 AM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Hail
0.88 in
Wind
40

County Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 33 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS83 KFGF 200717
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
217 AM CDT Mon Sep 20 2021
 
MNZ001-002-NDZ030-200745-
West Polk MN-Norman MN-Traill ND-
217 AM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern Norman,
southwestern Polk and central Traill Counties through 245 AM CDT...

At 216 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or 37 miles south of Grand Forks, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Kelso around 220 AM CDT.
  Hillsboro around 225 AM CDT.
  Cummings around 230 AM CDT.
  Caledonia and Shelly around 235 AM CDT.

Other locations in the path of this storm include Nielsville.

This includes Interstate 29 between mile markers 98 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4757 9652 4724 9720 4738 9737 4767 9693
      4768 9689 4769 9691 4778 9677
TIME...MOT...LOC 0716Z 230DEG 47KT 4737 9720 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

Spender

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Sep 19, 11:41 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 19, 11:41 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1141 PM CDT Sun Sep 19 2021

.UPDATE...
Issued at 1141 PM CDT Sun Sep 19 2021

Adjusted POPs for current radar trends, with continued convective
development along slow/stalled frontal boundary from central RRV
into northwestern MN. Some fairly good rain amounts of 1 to 2
inches with storms moving over the same area, but with area very
dry think it will be soaking in rather than causing any flooding
problems. Additional activity will be moving in from the southwest
as more showers and thunderstorms develop with the main upper
wave in the western Dakotas. The main question is how strong the
convection will be. Elevated instability remains in the 1000-2000
J/kg range in the southern and eastern portions of the CWA, and
could see an upswing in activity with the main wave coming out
later tonight. Still does not look very widespread and will be
elevated, but some isolated severe hail or wind reports are not
out of the question.

UPDATE Issued at 953 PM CDT Sun Sep 19 2021

Thunderstorm activity continues to grow more widespread along the
surface trough axis/cold front as the low level jet ramps up just
to the southeast over MN. There are also additional shortwaves
coming off of the main trough over the western Dakotas, with more
shower and thunderstorm activity upstream. With 1000-2000 J/kg of
MU CAPE, still can't rule out some marginal severe later tonight.
However, the CAMs seem to be overdoing the strength of some of the
convection over central ND. Think that our current round of storms
as well as the next round coming in from the west during the
07-09Z time frame will continue to have a marginal severe threat,
but don't think there will be widespread severe at this point.

UPDATE Issued at 650 PM CDT Sun Sep 19 2021

Showers and some embedded thunderstorms continue to develop across
western MN. A few of the storms popping up in northwestern MN have
gotten strong enough to bring some lightning and perhaps pea sized
hail thanks to some elevated instability, but with the cap haven't
got much surface based activity. CAMs continue to show an uptick
in thunderstorm strength later tonight, around 03-06Z time frame,
as the upper trough gets closer and the low level jet kicks in.
Will continue to monitor.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 244 PM CDT Sun Sep 19 2021

The expected convection tonight into Monday is the main forecast
challenge. As of mid afternoon, the surface front had reached a
Cavalier to near Jamestown line. Dewpoints really tail off quickly
behind the front, with Rolla already at a dewpoint of 41.
Meanwhile, ahead of the front, temperatures were in the mid 70s to
mid 80s (dependent on cloud cover) with dewpoints in the lower
60s. The SPC mesoanalysis page continues to show 700mb
temperatures in the +10 to +12C range, with abundant SBCIN and
MLCIN. It continues to look like any shower/thunder development
will hold off until somewhere in the 8 to 10 pm time frame, as the
low level jet intensifies once again. Many of the high resolution
models show development during this time frame somewhere between
Fargo-Moorhead, Wahpeton-Breckenridge, and the Bemidji-Park Rapids
region.

By late evening and overnight, the approach of the main 700mb
shortwave will aid in additional, more widespread shower and
thunder activity. The 12z HREF 4hr max 2-5km updraft helicity
greater than 75 probabilities begin to pick up about the 8 to 10
pm time frame too, and peak in the hours just after midnight. With
the SPC 3hr calibrated severe storm probability chart also
showing steady values within the same sector during the mid to
late evening and early overnight hours, a few strong to severe
storms remain possible. The HREF and NBM continue to highlight the
Upper and Lower Red Lakes/Baudette/Bemidji areas with the highest
probabilities for an inch or more of rain. This rain will end
from west to east on Monday, with another gusty wind day (this
time from the northwest) expected.

.LONG TERM...(Tuesday through Sunday)
Issued at 244 PM CDT Sun Sep 19 2021

A mostly quiet long term period is expected. There are some
indications for potential frost in some spots on Wednesday morning,
especially in northwest Minnesota where spots are typically most
cool overnight.

Following the trough exiting the area overnight tonight, ridging
upstream will begin to intensify once again. Northwesterly flow for
most of the period will keep widespread precipitation chances to a
minimum. With the noticeably cooler airmass behind tonights cold
front, more seasonable temperatures will be expected for the early
part of the week. There is the potential for some frost on Wednesday
morning, especially in northwest Minnesota where winds are typically
the lightest and overnight temperatures fall the furthest. At this
time, first freeze probabilities seem low, with NBM probabilities
for <32F at less than 1% for most of the area and <5% along our
eastern CWA border (Beltrami/Lake of the Woods county area).

There are some hints at a shortwave passing through late work week
(around Friday), although spread is wide in amplitude of the wave
and timing of the wave, so confidence isn't too terribly high.
Moreover, appreciable instability probabilities are low, so
thunderstorm risk isn't expected to be terribly high. At this time,
the greatest chances for rain will be further north and east.
Attached to this shortwave is another cold front, reinforcing fall
temperatures by late week and making for a very breezy Friday.

Spread begins to widen out rapidly towards the end of
the period, so there isn't a whole lot of confidence in how the
weekend will shape out temperature-wise.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CDT Sun Sep 19 2021

VFR conditions at the TAF sites, with some thunderstorm activity
around KFAR and the MN airports. Convection will see a bit of a
lull in the next few hours before more showers and thunderstorms
push in from the southwest, so have VCTS or prevailing thunder at
most of the TAF sites for much of the night. Should start to
transition to mostly showers towards morning. Some MVFR or even
IFR ceilings possible Monday morning. Conditions should improve to
VFR by the end of the period, with KBJI hanging on to the lower
stratus the latest. Winds that are already not northwesterly will
shift that direction overnight as a cold front pushes through.
Northwest winds will be breezy Monday with gusts above 20 kts,
settling down a bit by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Perroux
AVIATION...JR
Hazardous weather outlook, Sep 19, 8:25 AM CDT, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
825 AM CDT Sun Sep 19 2021

NDZ006-007-014-015-024-054-201330-
Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh-
825 AM CDT Sun Sep 19 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052-053-201330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
825 AM CDT Sun Sep 19 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Late this afternoon and into tonight, showers and thunderstorms
will become increasingly likely. Isolated severe storms are
possible with threats being hail to 1 inch and 60 mph wind gusts.
Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 1:40 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Mon Sep 20 2021

NDZ029-030-038-039-200715-
Steele ND-Traill ND-Barnes ND-Cass ND-
140 AM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern Cass,
southwestern Traill, northeastern Barnes and southeastern Steele
Counties through 215 AM CDT...

At 139 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 19 miles northeast of Valley City, moving northeast at
45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Colgate and Page around 150 AM CDT.
  Hope around 155 AM CDT.

Other locations in the path of this storm include Galesburg, Clifford
and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4702 9768 4712 9789 4755 9753 4739 9720
TIME...MOT...LOC 0639Z 215DEG 39KT 4714 9772

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Riddle
Special weather statement, Sep 20, 2:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
217 AM CDT Mon Sep 20 2021

MNZ001-002-NDZ030-200745-
West Polk MN-Norman MN-Traill ND-
217 AM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern Norman,
southwestern Polk and central Traill Counties through 245 AM CDT...

At 216 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or 37 miles south of Grand Forks, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kelso around 220 AM CDT.
  Hillsboro around 225 AM CDT.
  Cummings around 230 AM CDT.
  Caledonia and Shelly around 235 AM CDT.

Other locations in the path of this storm include Nielsville.

This includes Interstate 29 between mile markers 98 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4757 9652 4724 9720 4738 9737 4767 9693
      4768 9689 4769 9691 4778 9677
TIME...MOT...LOC 0716Z 230DEG 47KT 4737 9720

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Spender

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:40 AM CDTSpecial Weather StatementFGFSteele35 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.